Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Prednisolone side effects?

steroid treatments

  • Please log in to reply
2 replies to this topic

#1 DebiH



  • Members
  • Pip
  • 1 posts
  • Location:Sleaford Lincolnshire UK

Posted 27 August 2016 - 08:20 PM


I was recently diagnosed and have been given prednisolone 5mg starting at 4 per day for week one then 3 per day week 2 and so on total time 4 weeks, my Rheumatologist says if I get relief from symptoms while on these then I`ll be moved on to methotrexate.


Anyway what I was wanting to ask is what are classed as usual side effects from prednisolone? I`m about to take day 2 dose (4 x 5mg) and I`ve been a bit concerned that I`m so hot/feel flu like and have very red face! Is all this normal?


Would love to hear from anyone regarding this or just as a contact.....I`m finding this a lonely illness......no one except specialists have heard of it and certainly people do not understand what it is  :sad:

Debs x

#2 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,549 posts
  • Location:West Sussex

Posted 28 August 2016 - 10:12 AM

Hi Debs,


Welcome to these forums!


I'm sorry to hear that you've been recently diagnosed with scleroderma and I can understand your concern and worry over the disease and the medication you're taking.


Fortunately (or unfortunately, depending on your point of view) I can give you some first hand advice regarding prednisolone. Firstly, I'll give you the link to our medical page on Glucocorticoids, Steroids (Prednisone) Warnings for Scleroderma as they can produce serious problems when used for treating the disease. Having said that, I have been taking them for the last seven years and when I first started on 10mgs per day, I thought they were nothing short of a miracle drug. I felt so much better than I had for a long time and they had such a euphoric effect on me I felt as if I was swinging off the chandeliers on them. I rather smugly pooh-poohed the known side effects, having decided that they would not affect me and thought that I could stay on them ad infinitum, with no problems - Ha!!


Seven years on and I've experienced almost every known side effect (apart from the renal crisis, which I hope will be indefinitely postponed) and I am very much less ecstatic about them than I was! I've put on weight, my skin is now very thin and injures and tears like tissue paper, but the very worse effect is that I've developed avascular necrosis, which has affected my hips and  necessitated my having two total hip replacements. I'm now trying to reduce the steroids, which I did along with my imunnosuppressant prior to my last hip surgery, but unfortunately this resulted in my lung involvement having a flare, so I've had to continue taking 2mgs per day. I shall be trying to reduce them again, as I don't want avascular necrosis in any more joints (I'm rapidly running out of bits to replace!)


I must admit that I haven't noticed feeling hot or flu-like as a side effect of prednisolone and would suggest that if it persists and you're feeling concerned, then you should go back to your consultant and ask his advice. We do recommend that our members, if possible, consult a listed scleroderma expert, as this complex disease does require specialist knowledge and expertise in order to deal with it's little idiosyncrasies.


Scleroderma is a most bizarre disease and you're quite correct in your observation that few people, including the average doctor, know very little about it. Certainly, at first my friends were very intrigued when I explained about it to them, but quickly became bored, as I insisted in regaling them with every minute detail of my treatment, so now I very seldom mention it, as the novelty has worn off and I have no desire to become a social leper.  :wink: 


I'm sure we will have other members along to offer you advice and support.


Kind regards, 

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 08 September 2016 - 01:58 PM

Hello Debs

I am late to this... Prednisone is a steroid, methotrexate is a DMARD disease modifying anti rheumatic drug, what has one got to do with the other? I don't get holding off on anything to slow down the immune system and therefore the scleroderma, like a DMARD or an immunosuppressant such as mycophenolate.

Maybe see a scleroderma expect?

Of course I am not a doctor and I know nothing about your disease, I just don't get holding off on a disease modifyer waiting to see if a steroid works. What happens if it doesn't do you get sent home untreated?

Take care and keep posting.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)